Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 155, NWS Huntsville, AL

June 9, 2011Jackson County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 9, 2011, 5:28 PM CDT for Jackson County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 5:28 PM CDT (22:28 UTC)
Expired
Jun 9, 2011, 6:00 PM CDT
In force
32 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS54 KHUN 092228
SVRHUN
ALC071-092300-
/O.NEW.KHUN.SV.W.0155.110609T2228Z-110609T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
528 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JACKSON COUNTY IN NORTHEAST ALABAMA...

* UNTIL 600 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONG ISLAND AND
  BRIDGEPORT...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIGDON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3485 8561 3482 8563 3481 8563 3479 8564
      3480 8565 3499 8576 3500 8561 3499 8560
      3487 8558
TIME...MOT...LOC 2228Z 333DEG 5KT 3495 8566

$$

RSB
2 follow-up statements
628 
WWUS54 KHUN 092242
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
542 PM CDT THU JUN 9 2011

ALC071-092300-
/O.CON.KHUN.SV.W.0155.000000T0000Z-110609T2300Z/
JACKSON AL-
542 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN JACKSON COUNTY...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LONG ISLAND AND 
BRIDGEPORT...MOVING SOUTHEAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3499 8561 3499 8560 3487 8558 3485 8561
      3483 8562 3482 8566 3499 8575
TIME...MOT...LOC 2242Z 335DEG 3KT 3495 8566

$$

RSB
725 
WWUS54 KHUN 092255
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CDT THU JUN 9 2011

ALC071-092305-
/O.EXP.KHUN.SV.W.0155.000000T0000Z-110609T2300Z/
JACKSON AL-
555 PM CDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY
EXPIRES AT 600 PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

LAT...LON 3499 8561 3499 8560 3487 8558 3485 8561
      3483 8562 3482 8566 3499 8575
TIME...MOT...LOC 2255Z 335DEG 3KT 3494 8565

$$

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:34 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 9, 3:34 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
334 PM CDT THU JUN 9 2011

.DISCUSSION...
NOT MUCH HAS CHANGED IN THE OVERALL PATTERN OVER THE EASTERN HALF OF
THE CONUS OVER THE PAST COUPLE OF DAYS. DUE TO THE SLOW BREAK DOWN OF
THE HIGH PRESSURE CENTER THAT HAS DOMINATED THE SOUTHEAST...WE HAVE
HAD ANOTHER REPEAT OF AFTERNOON CONVECTION ACROSS THE APPALACHIANS
AND NEAR THE GULF COAST. EACH DAY FOR THE PAST SEVERAL DAYS THE
COVERAGE AND WESTERN EXTENT OF THE APPALACHIAN CONVECTION HAS
INCREASED...THEREFORE IT IS EXPECTED THAT ISOLATED TSRA WILL AGAIN
IMPACT THE CWA THIS AFTERNOON AND EVENING.

THIS TREND OF AFTERNOON AND EVENING CONVECTIVE DEVELOPMENT WILL
CONTINUE OVER THE NEXT SEVERAL DAYS. THEN A SLIGHT CHANGE IN THE MID
LEVELS IS ON TAP FOR THE WEEKEND. MODELS INDICATE A MID LEVEL
SHORTWAVE ASSOCIATED WITH A WEAK TROF THAT WILL WORK ACROSS THE ZONAL
FLOW AND SLOWLY AMPLIFY AS THE TROF APPROACHES THE ATLANTIC. FOR THE
TN VALLEY...THIS TRANSLATES TO A WEAK FRONTAL PASSAGE ON SUNDAY WHICH
WILL BRING MORE NORTHERLY FLOW TO THE REGION FOR A COUPLE OF DAYS.
UNFORTUNATELY THERE IS NOT ANY BIG POST-FRONTAL COOL DOWN
FORECAST...WITH HIGHS STILL EXPECTED TO BE AROUND 90 DEGREES FOR THE
START OF NEXT WEEK. LOW END POPS WILL BE HELD THROUGH THE EXTENDED
PERIOD AS MODELS ALL POINT TO CONTINUED UNSETTLED WEATHER EVEN THOUGH
SOLUTIONS STILL DIFFER IN EXACT DETAILS OF CONVECTIVE DEVELOPMENT.

&&

.AVIATION...
FROM 18Z TAFS...VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS AT
TAF SITES...EXCEPT FOR MVFR VIS DUE TO RADIATIONAL FOG DEVELOPMENT AT
KMSL BTWN 09-12Z. WINDS WILL TEND TO BE LGT SWRLY BECOMING LGT/VRB AS
A SFC HIGH SHIFTS OVHD.

&&

.CLIMATE...
FOR HUNTSVILLE...THIS HAS BEEN THE HOTTEST START TO JUNE ON RECORD. THE
AVERAGE TEMPERATURE FROM JUNE 1 TO JUNE 8 HAS BEEN 83.9 DEGREES THIS
YEAR...WITH THE NEXT HOTTEST AVERAGE TEMPS FOR THE SAME PERIOD
OCCURRING IN 1985 AT 82.2 DEGREES. AVERAGE HIGHS HAVE BEEN 96.9
DEGREES...WITH THE SECOND HOTTEST OF 94.8 DEGREES OCCURRING 100 YEARS AGO.

FOR MUSCLE SHOALS...THE SHOALS HAVE SEEN THE HOTTEST AVERAGE HIGHS
EVER FOR THE JUNE 1 TO JUNE 8 PERIOD (96.8 DEGREES COMPARED TO 96.0
IN 1925). BUT IT TECHNICALLY HAS ONLY BEEN THE SECOND HOTTEST START
TO JUNE THERE. OVERNIGHT LOWS HAVE BEEN COOL ENOUGH THAT THE OVERALL
AVERAGE TEMPERATURE HAS BEEN ONLY 82.8 DEGREES. THIS IS ONLY 0.1
DEGREES SHY OF THE RECORD...WHICH OCCURRED IN 1899.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  95  72  95  71 /  10  20  20  20  20
SHOALS        69  96  70  95  69 /  10  20  20  20  20
VINEMONT      67  93  68  92  68 /  10  20  20  30  20
FAYETTEVILLE  67  93  69  92  68 /  10  20  20  20  20
ALBERTVILLE   66  91  67  92  66 /  20  20  20  30  20
FORT PAYNE    65  92  67  91  65 /  20  20  20  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DISCUSSION...CCC
AVIATION...KDW
Hazardous weather outlook, Jun 9, 12:55 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1255 PM CDT THU JUN 9 2011

ALZ001>010-016-TNZ076-096-097-101015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1255 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...WITH BETTER CHANCES IN NORTHEASTERN ALABAMA AND SOUTHERN
MIDDLE TENNESSEE. BRIEF HEAVY DOWNPOURS AND GUSTY WINDS ARE POSSIBLE
WITH ANY THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH THE PERIOD.
BRIEF HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

09/KDW

In the hours before

Special weather statement, Jun 9, 4:53 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
453 PM CDT THU JUN 9 2011

ALZ009-010-092215-
DE KALB-JACKSON-
453 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND JACKSON COUNTIES UNTIL
515 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEATY CROSSROADS...OR 17 MILES NORTHEAST OF
RAINSVILLE...DRIFTING SOUTHEASTWARD AT 5 MPH.

WIND GUSTS FROM 40 TO 50 MPH AND DEADLY CLOUD TO GROUND LIGHTNING
STRIKES ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HENAGAR.
  SULPHER SPRINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3455 8572 3472 8583 3481 8564 3472 8556
      3464 8554
TIME...MOT...LOC 2152Z 330DEG 6KT 3469 8568

70/DD
Special weather statement, Jun 9, 5:12 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
512 PM CDT THU JUN 9 2011

ALZ009-092245-
JACKSON-
512 PM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY UNTIL 545 PM
CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONG ISLAND...OR 6 MILES EAST OF
BRIDGEPORT...DRIFTING SOUTHEASTWARD AT 5 MPH.

WINDS UP TO 40 MPH AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HIGDON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3485 8561 3484 8563 3484 8565 3487 8568
      3495 8572 3499 8571 3499 8561 3497 8561
      3487 8559
TIME...MOT...LOC 2211Z 297DEG 6KT 3494 8561

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:11 PM CDTSpecial Weather StatementHUNJackson34 min
Jun 9, 6:39 PM CDTSpecial Weather StatementHUNDeKalb36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.